Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Charleston, SC

June 3, 2002Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 3:18 PM EDT for Long County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 3:18 PM EDT (19:18 UTC)
Expired
Jun 3, 2002, 3:45 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 3:30 PM EDTThunderstorm Wind 50 EDonald, GASeveral trees and large winds were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS52 KCHS 031918
SVRCHS
GAC183-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LONG COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 345 PM EDT.

* AT 317 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH
  OF LUDOWICI...MOVING NORTHWEST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUDOWICI.

NICKLE SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3152 8169 3161 8162 3179 8172 3167 8187

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:10 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 10:10 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 AM EDT MON JUN 3 2002

MOSTLY SUNNY SKIES CONTINUE OVER THE AREA AS WEAK HIGH PRESSURE
BUILDS DOWN FROM THE NORTHEAST.  THIS HAS BROUGHT LIGHT NORTHERLY
WINDS THIS MORNING...ALTHOUGH BY EARLY AFTERNOON WEAK RETURN FLOW
SETS UP ALONG THE COAST AS THE HIGH PRESSURE CENTER MOVES EAST INTO
THE ATLANTIC.  THE WEAK EAST FLOW EXPECTED THIS AFTERNOON WILL
HOPEFULLY KEEP TEMPS DOWN A FEW DEGREES FROM YESTERDAYS RECORD
BREAKING HEAT.  ZONES LOOK GOOD WITH HOT TEMPS CONTINUING OVER THE
INTERIOR SECTIONS...WHILE COASTAL AREAS WILL BE A LITTLE COOLER THAN
YESTERDAY DUE TO THE FORECASTED EAST AND NORTHEAST WIND.

MODELS HAVE THE 700-500 MB RIDGE CENTERED RIGHT OVER THE AREA...SO
CHANCES FOR AFTERNOON CONVECTION LOOK SLIM TO NONE FOR THE NEXT FEW
DAYS. STILL NOT TOTALLY SURE WHAT AFFECT THE UPPER LOW IN THE GULF
WILL HAVE ON THE CWA.  IT IS FORECAST TO MOVE NORTH INTO FL DURING
THE NEXT FEW DAYS...BUT WITH THE UPPER RIDGE HOLDING STRONG OVER THE
AREA...MID AND HIGH LEVEL CLOUDINESS MIGHT BE THE ONLY ADVERSE
EFFECTS.

MARINE...NO MAJOR CHANGES EXPECTED TO THE COASTAL WATERS.  WEAK
OFFSHORE FLOW WILL GRADUALLY VEER BY THIS AFTERNOON.

.CHS...
GA...NONE.
SC...NONE.

PY/HA

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:50 PM EDTSevere Thunderstorm WarningCHSLong40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.